Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 64, NWS Pittsburgh, PA

July 7, 2019Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 7, 2019, 3:10 PM EDT for Washington County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2019, 3:10 PM EDT (19:10 UTC)
Expired
Jul 7, 2019, 5:37 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 23 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:25 PM EDTFLASH FLOOD2 N Hickory, PABLOCK WATER DAM ROAD IS CLOSED DUE TO HIGH WATER
Jul 7, 4:26 PM EDTFLASH FLOOD2 Se Atlasburg, PA1000 BLOCK OF STATE ROUTE 18 ROADWAY FLOODED ON THE SMITH AND MT PLEASANT TWP LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS51 KPBZ 071910
FFWPBZ
PAC125-072215-
/O.NEW.KPBZ.FF.W.0064.190707T1910Z-190707T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
310 PM EDT Sun Jul 7 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Washington County in southwestern Pennsylvania...

* Until 615 PM EDT.

* At 309 PM EDT, radar indicated heavy rain in the warned area. 
  Flash flooding of small streams, creeks, and roads will begin 
  shortly.

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1.5 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  McMurray...                       Weirton...
  Canonsburg...                     Avella...
  Cecil-Bishop...                   McDonald...
  Burgettstown...                   Hickory...
  Atlasburg...                      Slovan...
  Midway...                         Langeloth...

This includes  Interstate 79 in Pennsylvania between mile markers 48
and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4028 8005 4027 8052 4044 8052 4038 8024
      4033 8018 4031 8011

$$

CL
2 follow-up statements
606 
WGUS71 KPBZ 071958
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
358 PM EDT Sun Jul 7 2019

PAC125-072215-
/O.CON.KPBZ.FF.W.0064.000000T0000Z-190707T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-
358 PM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHWESTERN WASHINGTON COUNTY...

At 357 PM EDT, radar indicated heavy rain fell in the warned area. 
Flash flooding due to run off remains possible and could pose a 
threat. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 1.5 inches.

ADDITIONAL RAINFALL...None.

Some locations that may experience flooding include...
McMurray...                       Weirton...
Canonsburg...                     Avella...
Cecil-Bishop...                   McDonald...
Burgettstown...                   Hickory...
Atlasburg...                      Slovan...
Midway...                         Langeloth...

This includes  Interstate 79 in Pennsylvania between mile markers 48
and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4028 8005 4027 8052 4044 8052 4038 8024
      4033 8018 4031 8011

$$
294 
WGUS71 KPBZ 072137
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
537 PM EDT Sun Jul 7 2019

PAC125-072147-
/O.CAN.KPBZ.FF.W.0064.000000T0000Z-190707T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-
537 PM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WASHINGTON COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4028 8005 4027 8052 4044 8052 4038 8024
      4033 8018 4031 8011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:20 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 7, 1:20 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
120 PM EDT Sun Jul 7 2019

.SYNOPSIS...
A cold front will slide across the today with more showers and
storms giving way to drier air and decreased rain chance for the
start of the new work-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Issued a flash flood watch for the vast majority of the CWA. Slow-
moving showers with heavy rain have already developed across much of
the northern CWA ahead of the lingering boundary, and this trend
should continue to the south this afternoon, given the building
instability of up to 2000 J/kg and high PWAT air mass. Have expanded
likely/categorical PoPs accordingly. Rainfall rates of 1-2" per
hour, locally higher, are certainly possible in this setup. Still
thinking the severe threat is lower than yesterday given less upper
support and generally poor mid- level lapse rates.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Building high pressure is expected to push the front south of the
area by Monday; however, low level moist flow into the ridges may
produce some showers or a few thunderstorms during the afternoon.
Areas from Pittsburgh to the north and west should remain dry.
Temperatures will be seasonable, with less oppressive humidity by
Monday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
More generalized rain chances return by Thursday as shortwave energy
advances out of the Midwest, with drier weather returning by Friday.

Frontal passage will moderate mid week warmth back toward the
averages by weeks end.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage this afternoon,
with some lingering MVFR cigs expected to finally rise to VFR
conditions. While MVFR vis will be possible in any moderate/heavy
storm, have not added tempo groups to every forecast to account for
this. Coverage in rain should begin to decrease by evening, and have
switched most sites to VCSH mention. Wind tonight should be a bit
stronger than last night, which may help to reduce the widespread
nature of IFR restrictions by keeping air more mixed. Have already
included IFR visibilities at PIT, where heavier rain already
occurred today, and MGW, where rain should last the longest this
afternoon/evening. Conditions should slowly rise to MVFR through
Monday morning.

.Outlook...
Widespread restrictions are possible late Wednesday with a approaching
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...Flash Flood Watch until 10 PM EDT this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ014>016-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jul 7, 12:11 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1211 PM EDT Sun Jul 7 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-081615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1211 PM EDT Sun Jul 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-081615-
Mercer-Venango-Forest-Lawrence-
1211 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 2:30 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 S OAKDALE             40.37N  80.19W
07/07/2019                   ALLEGHENY          PA   911 CALL CENTER

            BATTLE RIDGE ROAD CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER PBZ1902599

98
Local storm report, Jul 7, 2:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FLASH FLOOD      BRIDGEVILLE             40.36N  80.11W
07/07/2019                   ALLEGHENY          PA   911 CALL CENTER

            MILLERS RUN ROAD CLOSED AT SEVERAL POINTS DUE TO HIGH
            WATER.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER PBZ1902598

98
Local storm report, Jul 7, 2:39 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     DEBRIS FLOW      2 S OAKDALE             40.37N  80.19W
07/07/2019                   ALLEGHENY          PA   911 CALL CENTER

            MINI LANDSLIDE ON OLD OAKDALE ROAD

&&

EVENT NUMBER PBZ1902600

98
Local storm report, Jul 7, 2:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      SENECA                  41.38N  79.71W
07/07/2019                   VENANGO            PA   911 CALL CENTER

            MULTIPLE AREAS OF STATE ROUTE 257 CLOSED DUE TO HIGH
            WATER

&&

EVENT NUMBER PBZ1902601

98
Local storm report, Jul 7, 2:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      1 SSW BRIDGEVILLE       40.35N  80.11W
07/07/2019                   ALLEGHENY          PA   NWS EMPLOYEE

            WATER OVER 1.5 FEET HIGH ON WASHINGTON PIKE AS IT
            CROSSES COAL RUN.

&&

EVENT NUMBER PBZ1902602

JF
Local storm report, Jul 7, 3:05 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       RICHARDSVILLE           41.24N  79.01W
07/07/2019  M1.46 INCH       JEFFERSON          PA   TRAINED SPOTTER

            SO FAR TODAY

&&

EVENT NUMBER PBZ1902603

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:18 AM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 7, 8:52 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jul 7, 12:05 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more9 hr
Jul 7, 1:02 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 7, 1:52 PM EDTFlash Flood WarningPBZClarion, Forest, Venango2 hr
Jul 7, 2:01 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington2 hr
Jul 7, 2:21 PM EDTFlash Flood WarningPBZAllegheny2 hr
Jul 7, 3:28 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 7, 4:29 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion106 min
Jul 7, 5:06 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 7, 7:33 PM EDTAreal Flood AdvisoryPBZFayette117 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.